Illinois, 2018

Flash Flooding and Flood in Illinois, February 24 to 27, 2018

February 24 to 27, 2018 · NWS PAH · 6 events in 6 counties and zones

Pockets of flash flooding occurred across southern Illinois. A narrow swath of torrential rainfall occurred from Cape Girardeau, MO northeast across the Marion/Carbondale area, where streets were closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Pockets of flash flooding occurred across southern Illinois. A narrow swath of torrential rainfall occurred from Cape Girardeau, MO northeast across the Marion/Carbondale area, where streets were closed. A surface low pressure center tracked rapidly north-northeast from Arkansas to the upper Mississippi Valley, dragging a warm front north across southern Illinois. Instability was adequate for thunderstorms. A very moist air mass resulted in excessive rainfall rates, which produced flash flooding due to the water-logged ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 1:24 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Local storm report, Feb 24, 2:26 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             6 E PRINCETON           37.11N 87.78W
02/24/2018  E0.88 INCH       CALDWELL           KY   PUBLIC

            NICKEL SIZED HAIL REPORTED AT HWY 672.

&&

ALR
Special weather statement, Feb 24, 2:46 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST Sat Feb 24 2018

ILZ090-092>094-KYZ001>009-MOZ112-242200-
POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-MISSISSIPPI-
INCLUDING THE CITIES OF GOLCONDA, CAIRO, MOUND CITY, METROPOLIS,
HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD,
SMITHLAND, BENTON, MURRAY, AND CHARLESTON
246 PM CST Sat Feb 24 2018

...Isolated wind gusts near 40 mph possible through 330 pm CST...

Isolated wind gusts up to 40 mph may be possible over the Purchase
area of West Kentucky through 330 pm CST.

Clouds are beginning to thin near the Kentucky and Tennessee
state line. Stronger winds higher in the atmosphere may mix down
as skies clear, producing stronger wind gusts during the next
hour.

Given the wet ground, these stronger winds may down small or
diseased trees or tree limbs and toss around loose objects.

Smith
Special weather statement, Feb 24, 3:41 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
341 PM CST SAT FEB 24 2018

KYZ022-242200-
Todd KY-
341 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
400 PM CST...

At 341 PM CST, Doppler radar was tracking a strong thunderstorm over
Guthrie, or 11 miles northeast of Clarksville, moving northeast at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guthrie and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 900 PM CST for south central
Kentucky.

LAT...LON 3675 8706 3664 8706 3664 8729 3682 8706
      3677 8705
TIME...MOT...LOC 2141Z 229DEG 37KT 3663 8715

SP
Special weather statement, Feb 24, 3:58 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
358 PM CST SAT FEB 24 2018

ILZ088-092-093-MOZ087-111-242230-
Alexander IL-Union IL-Pulaski IL-Cape Girardeau MO-Scott MO-
358 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION...NORTHWESTERN
PULASKI...ALEXANDER...NORTHEASTERN SCOTT AND EAST CENTRAL CAPE
GIRARDEAU COUNTIES UNTIL 430 PM CST...

At 358 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to Ware to 7 miles southwest of
Jonesboro to near Kelso. Movement was northeast at 50 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Scott City, Anna, Jonesboro, Benton, Cobden, Morley,
Tamms, Kelso, Ware, Thebes, Alto Pass, Commerce, Mill Creek, East
Cape Girardea and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.

LAT...LON 3701 8963 3729 8952 3740 8942 3759 8932
      3760 8908 3759 8907 3718 8926
TIME...MOT...LOC 2158Z 223DEG 43KT 3764 8920 3745 8937 3738 8937 3719
8949

SMITH
Special weather statement, Feb 24, 4:21 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
421 PM CST SAT FEB 24 2018

MOZ087-110-111-242300-
Stoddard MO-Cape Girardeau MO-Scott MO-
421 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT...NORTHEASTERN
STODDARD AND CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 500 PM CST...

At 420 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Delta to near Bell City. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Oran, Benton, Trail Of
Tears State Park, Morley, Kelso, Bell City, Delta, Gordonville,
Dutchtown, Whitewater, Allenville, Commerce and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.

LAT...LON 3713 8988 3713 8987 3740 8977 3749 8949
      3743 8943 3737 8942 3734 8944 3734 8948
      3731 8951 3728 8952 3725 8949 3725 8946
      3719 8946 3713 8942 3710 8938 3707 8938
      3696 8994
TIME...MOT...LOC 2220Z 241DEG 30KT 3723 8976 3698 8986

SMITH
Special weather statement, Feb 24, 4:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
429 PM CST SAT FEB 24 2018

MOZ086-108>110-242315-
Butler MO-Stoddard MO-Bollinger MO-Ripley MO-
429 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOLLINGER...
SOUTHEASTERN RIPLEY...CENTRAL STODDARD AND SOUTHEASTERN BUTLER
COUNTIES UNTIL 515 PM CST...

At 429 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Puxico to near Fisk to
Naylor. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Poplar Bluff, Dexter, Bloomfield, Advance, Puxico, Naylor,
Neelyville, Qulin, Bell City, Fisk, Dudley, Harviell and Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri.

LAT...LON 3677 9037 3704 9012 3704 9011 3707 9010
      3716 8987 3713 8986 3713 8977 3709 8979
      3701 8973 3663 9013 3661 9017 3657 9019
      3650 9060 3650 9072
TIME...MOT...LOC 2229Z 245DEG 28KT 3705 9007 3681 9029 3656 9061

SMITH

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
February 24, 4:40 PM CST to 8:00 PM CST
Where
Jackson County, 2 mi N of Carbondale to 2 mi W of Carbondale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.749, -89.220

Several streets were flooded in the city of Carbondale. A couple of them were barricaded. Close to an inch of rain fell in an hour during a thunderstorm. This rain occurred on ground that was saturated by nearly 5 inches of rain in the previous four days.

Flash Flood, Franklin

When
February 24, 5:10 PM CST to 8:00 PM CST
Where
Franklin County, 2 mi W of West Frankfort to 1.21 mi N of Thompsonville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.900, -88.957

Several roads were impassable in the southeast portion of the county. In the West Frankfort area, water was over parts of Highway 149 and nearby side roads.

Flash Flood, Williamson

When
February 24, 5:25 PM CST to 8:00 PM CST
Where
Williamson County, 2 mi E of Marion to 2 mi N of Creal Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.730, -88.893

Numerous roads were flooded around Marion. Several roads in the southern portion of the county were quickly becoming impassable.

Flash Flood, Hamilton

When
February 24, 6:33 PM CST to 9:30 PM CST
Where
Hamilton County, 4 mi S of Mc Leansboro to 4 mi W of Mc Leansboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.042, -88.530

Two water rescues were conducted on flooded roads. Officials urged people to refrain from travelling due to widespread flooding in the county.

Flash Flood, Hardin

When
February 24, 8:00 PM CST to February 25, 1:00 AM CST
Where
Hardin County, Cave in Rock to Cadiz
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.470, -88.170

Water rescues were conducted in the county. Thunderstorms produced rainfall rates that were estimated near one-half inch per hour on ground that received 3 to 4 inches of rain in the past week.

Flood, Wayne

When
February 25, 7:00 AM CST to February 27, 8:00 AM CST
Where
Wayne County, Wayne City to 2.65 mi NE of Wayne City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Moderate flooding of the Skillet Fork River occurred. At the Wayne City river gage, the river crested at 18.33 feet early on the 26th. Flood stage is 15 feet. Considerable flooding of low-lying agricultural land took place.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737146, 737147, 737148, 737151, 737163, 737410.